HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Depression (https://www.healthboards.com/boards/depression/)
-   -   Looking for an anti-anxiety drug with minimal side effects (https://www.healthboards.com/boards/depression/37708-looking-anti-anxiety-drug-minimal-side-effects.html)

Lorishen 07-27-2003 08:59 AM

Looking for an anti-anxiety drug with minimal side effects
 
I have tried so many different anti-depressants and have suffered side effects with them. The last being lexapro which ended me up in the ER with heart attack symptoms. Has anyone had any success with barely or no side effects??

------------------

Kramer 07-27-2003 04:17 PM

Privacy concern

Mission_Void 07-27-2003 04:45 PM

Lorishen, I take it you are definitely talking about anxiety meds here? Not anti-depressants? Because in your topic you ask about anti-anxiety meds, but in your post you say "Has anyone had any success with barely or no side effects??"(like you were referring to anti-depressants.)

Ok, I have tried both Buspar and Clonazepam. My personal experience with Buspar made me dizzy for about a hour shortly after taking it. One earlier time it did help my anxiety. Years later I tried again and it didn't help my anxiety. I have taken Clonazepam several times in the past. Am taking now too. It works great for me with no side effects except that you may feel very slightly woozy and/or a little sleepy at first until you get used to it which is fairly quickly, like 2-3 days. In fact, it can help your sleep.

I recommend Clonazepam(Klonipin) over say Xanax. Xanax may work well too, but I've heard it is more addictive than the others. You also have to be careful not to miss a dose on Xanax because it so more addicting to your body. This is only what I've read/heard. People are different. I would try Clonazepam first. It's also very cheap. Generic for Klonipin. Hope this helps some. MV

Soar 07-27-2003 08:18 PM

Lori, Definitely my suggestion is klonopin. Buspar has minimal side effects but it is not very effective in helping with panic, anxiety. Best wishes! Anti-depressents take longer to work, so initial side effects can seem unbearable...i know from personal experience. However, anti- depressents can help in the long run with anxiety. ;)

Happy2 07-28-2003 08:57 AM

xxxxxxxxxxxxx

maseycat 08-01-2003 07:03 PM

Lori, I tried Buspar too and found it did almost nothing to help my anxiety. Currently I'm on a drug called Keppra which is an anti-seizure drug, like Clonipin. It has worked very well for me. My doctor says it also helps to boost mood. I am also on the anti-depressant Nardil. Keppra is also non-addictive. Hope this helps.

Lorishen 08-01-2003 07:17 PM

Well after one more visit to the E.R. Wednesday night, the doctor there gave me ativan and sent me home with some. It does work for me, much better then the xanax did. The only problem is I went to a doctor taoday and she doesn't liek any medicaitons for anxiety and wants me to meditate!!!!! Yeah, right, like that is going to help me at this point. Then she gave me a month's worth of paxil CR to try. Even after I told her I do not want Paxil, as I have been on it before and it made me very moody and I cried all the time. She did not want to listen so I went to the behavioral clinic behind the office and made an appointment to see someone who is an expert in this type of situation. I am sick of doctors not listening too what I have to say about my needs, or to even be understanding of how I feel.

Lorrie

ww23river 08-01-2003 08:04 PM

I, too, am looking for a drug with minimal side effects....paxil worked for the nerves but not for the head...I just heard of a new natural anti-depressent drug called SAME...suppose to be as effective as prozac...i feel i should work on my depression and my anxiety will follow...i guess u can find this stuff at health food stores...i need more info on it though....

genius 08-01-2003 11:55 PM

wow I was on paxil and eventaully had the same effect. My daugher was on it also but i have just moved her to zoloft and she said it is the same like paxil but not as bad. I am thinking of giving that a try.

Keko 08-02-2003 12:03 AM

I didn't have any side effects from Zoloft when I started at a low dose and worked up. Good luck!
BTW, some doctors are totally uneducated when it comes to SSRIs. Can't believe the message above where you state that one doctor wanted you on no anti-anxiety meds, yet she put you on Paxil (shaking head).
Meditation is an EXCELLENT tool, but sometimes you need more than that (like Ativan) when you're having especially bad attacks.
I heard "Rescue remedy" is a good homeopathic med for anxiety/stress . . . I should try it myself.

Lorishen 08-02-2003 12:18 AM

I couldn't believe it either. Yeah, maybe meditation will help some day but not right now when I am in the E.R. twice in one week with severe anxiety attacks. And then wanting to put me on something that I had just told her gave me horrible side effects in the past??
I have tried rescue remedy, it doesn't help if you are already in the middle of an attack. I would love to find something herbal that really works.
Lorrie

Bamagal 08-03-2003 06:06 PM

Lorishen,
I too had to go to the ER thinking I was having a stroke or heart attack. It was a really bad panic attack. I love Xanax. It goes to work right away. My doctor is trying me on Lexapro. I've only been taking it for two weeks so I don't know if it's going to work for me or not. I've had some nausea, but nothing too bad. So far the Lexapro has not helped with the anxiety. I'll try it for a while longer, but things will have to get better.
Try breathing exercises when you start to have a panic attack. Take a slow deep breath in through your nose and exhale slowly from your mouth. Do this several times and it should slow your breathing down enough to keep you from getting out of control and ending up in the ER.
FIND ANOTHER DOCTOR! Find a doctor that will listen to your needs and concerns. It sounds like you need to see someone that specializes in Internal Medicines. (my brother is a doctor in this area)
I'll pray that things get better for you! Take a few days off work and have a massage!

mortalmister 12-03-2003 06:14 PM

Re: Looking for an anti-anxiety drug with minimal side effects
 
xanex is a prob if over 4 mg daily...........BUT its here n gone............klonopin is there constantly.......i prefer xanex for my needs......not wanting to be in la-la land more than i have to........yeh i agree w/ addiction thing,been on it 5 yrs......would be a killer to go off it,they say 6 mo withdrawl........but heck im insulin dependent so who draws the line if it helps??

GettingWellAgain 12-04-2003 08:53 PM

Re: Looking for an anti-anxiety drug with minimal side effects
 
To all of those recommending Klonopin: It definitely does it's job but I think addiction is a HUGE and maybe even the biggest side effect. I took it as prescribed and went through hell with tolerance withdrawals and finally, withdrawal tapering off of it which took at least 4 EXCRUCIATINGLY PAINFUL months. Personally, I think benzos should definitely be the last thing you go for. They are soooooooo widely prescribed but have LONG-TERM side effects such as memory loss and a whole list of others. I'm not ranking on those who take them, I know it could possibly be necessary in some of your cases, but I just don't think the addiction part is worth it. I think benzos should be used as an emergency sort of pill, and not as a daily remedy.

lori j 12-05-2003 03:47 AM

Re: Looking for an anti-anxiety drug with minimal side effects
 
I was on amitriptyline for 7 years with no side affects other than dry mouth. I then became tolerant of it & had to be changed. My family doc put me on Lexapro, I was sick as a dog on it, then changed me to effexor xr and I was totally hyper with racing heart on that.
I was tired of being his lab rat, so I made an appointment with a pdoc. I told him what I had been on & what worked & what didn't. He gave me a prescription for vivactil, said it's one of the older ad's and guess what, no side affects, it's working great for me, only have the dry mouth with it, which he said is a common side affect of the older ad's.
I am also taking Klonopin right now, but he said once the vivactil kicks in good, I can probably do away with the Klonopin. I finally can sleep again!! Yeah.
See, I had asked my GP to prescribe something in the same family at amitrip since it worked well for me, but he DID NOT listen, just went into his little sample room & threw me some samples. I thought I was going to die on each of them. Go to a professional who is more familiar with anti-d meds.


All times are GMT -7. The time now is 03:01 AM.